Kansas, 2003

Damaging Winds in Kansas, July 20, 2003

July 20, 2003 · NWS TOP · 3 events in 3 counties and zones

Thunderstorms developed over northeast Kansas the evening of the 20th. Many became severe and produced numerous reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed over northeast Kansas the evening of the 20th. Many became severe and produced numerous reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 20, 2:10 PM CST, 7 hours 28 minutes earlier.

Area forecast discussion, Jul 20, 2:10 PM CST, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
310 PM CDT SUN JUL 20 2003

...PRECIPITATION CHANCES TONIGHT THEN AGAIN MONDAY NIGHT ARE THE
MAIN CONCERNS...

NORTHWEST FLOW BECOMES MORE NORTHERLY THROUGH TUESDAY AS SIGNIFICANT
LOW PRESSURE CARVES OUT A LARGE TROUGH THROUGH THE EAST U.S.  THIS
FEATURE WILL HELP SPREAD COOLER AIR FROM CANADA OVER MUCH THE
COUNTRY EAST OF THE ROCKY MOUNTAINS.  THIS FEATURE IS SHORT-LIVED
AND BEGINS TO FILL FOR THE LAST HALF OF THE WEEK.

IN THE SHORT-RANGE...CAP ACROSS THE FORECAST AREA IS FADING AND
HEAT INDUCED CONVECTION IS EXPECTED THIS AFTERNOON INTO THE EARLY
EVENING.  A COLD FRONT CURRENTLY FROM NORTHEAST TO WESTCENTRAL
NEBRASKA WILL SEE CONVECTION FILL IN ALONG THIS AFTERNOON AND SPREAD
SOUTHWARD ADDING TO THE CONVECTION THAT WILL ALREADY BE GOING.  THE
CONVECTION SHOULD END OVER THE NORTH AND WEST BY MIDNIGHT BUT MAY
CONTINUE OVER THE SOUTHEAST THIRD OF THE AREA.

TAPERED OFF CHANCE POPS TO SLIGHT CHANCE AFTER MIDNIGHT WITH
COLLABORATION FROM SURROUNDING OFFICES...WITH THE DEVELOPING
CONVECTION NEAR THE SOUTH DAKOTA-NEBRASKA BORDER EXPECTED TO SPREAD
SOUTH AND EAST WHILE WEAKENING LATER WITH THE LOSS OF HEATING.

MONDAY SHOULD BE DRY IN THE NORTHWEST FLOW...BUT WELL DEFINED
SHORTWAVE IS EXPECTED TO ENHANCE AN AREA OF WARM AIR ADVECTION AT
H850/700 BY MONDAY AFTERNOON IN NEBRASKA AND ACROSS THE FORECAST
AREA MONDAY NIGHT WITH SOME LINGERING PRECIP GENERALLY SOUTHEAST OF
THE KANSAS TURNPIKE TUESDAY MORNING.  SKIES WILL BE CLEARING TUESDAY
AFTERNOON AS DRIER ARE MOVES IN.

WEDNESDAY THROUGH SUNDAY...WILL CONTINUE DRY FORECAST FOR NOW WITH
GLOBAL MODELS STILL AT ODDS OVER TIMING OF SHORTWAVES.  HAVE OPTED
TO UTILIZE ECMWF FOR PRIMARY PATTERNS WHICH KEEP ANY SURFACE
FEATURES WELL NORTH OF THE FORECAST AREA AS NEXT WEEK EVOLVES.
LARGE H500 TROF THROUGH THE OHIO VALLEY REGION EJECTS BEFORE THE
WEEKEND ALLOWING A MORE ZONAL FLOW ACROSS THE NORTHERN U.S.
SHORTWAVE IN THIS FLOW SHOULD STAY NORTH OF THE FORECAST AREA...BUT
WILL HAVE TO BE WATCHED FOR A SOUTHWARD MOVEMENT.  MAIN CONCERN IN
THIS PERIOD IS WHETHER WARM AIR ADVECTION THAT WILL BE OCCURRING
FROM THURSDAY INTO FRIDAY AS THE UPPER TROF MOVES EAST AND SOUTH
H850 FLOW KICK IN WILL BE ENOUGH TO TRIGGER NOCTURNAL CONVECTION.
AT THIS TIME WILL ONLY TREND FOR INCREASED CLOUDS AND LEAVE DRY
UNTIL MODELS CONGEAL BETTER.

.TOP...NONE.

ROGERS
Hazardous weather outlook, Jul 20, 8:00 PM CST, 1 hour 38 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
900 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS INTO THE EARLY MORNING
HOURS MONDAY ALONG THE NORTHERN BORDER OF KANSAS...MAINLY TO THE
NORTH OF HIGHWAY 24. THE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND
STRONG DAMAGING WINDS...ALONG WITH ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS ANOTHER CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY
MORNING.  THESE STORMS WILL HAVE THE POSSIBILITY TO PRODUCE LARGE
HAIL, DAMAGING WINDS, AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED INTO THE EARLY MORNING HOURS MONDAY
TO THE NORTH OF HIGHWAY 24.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jul 20, 8:44 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
944 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0943 PM    SENECA                    KS    60 MPH TSTM GUST
07/20/03   NEMAHA
Local storm report, Jul 20, 8:49 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
949 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0949 PM    SENECA                    KS    70 MPH TSTM GUST
07/20/03   NEMAHA
Local storm report, Jul 20, 9:05 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    3 NE SENECA               KS    60 MPH TSTM GUST
07/20/03   NEMAHA                          REPORTED BY TRAINED
                                           SPOTTER.
Local storm report, Jul 20, 9:18 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1018 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    1 S SOLDIER               KS    60 MPH TSTM GUST
07/20/03   JACKSON
Local storm report, Jul 20, 9:22 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1022 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1017 PM    10 SSW FAIRVIEW           KS    60 MPH TSTM GUST
07/20/03   BROWN
Local storm report, Jul 20, 9:24 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1024 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    1 N CORNING               KS    60 MPH TSTM GUST
07/20/03   NEMAHA

The radar

The Topeka radar (KTWX), 25 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pottawatomie

When
July 20, 9:38 PM CST
Where
Pottawatomie County, Belvue
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
39.217, -96.167

Strong winds downed power poles near Belvue.

Thunderstorm Wind, Wabaunsee

When
July 20, 9:45 PM CST
Where
Wabaunsee County, 6 mi NNW of Paxico
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.150, -96.217

Thunderstorm Wind, Jefferson

When
July 20, 10:10 PM CST
Where
Jefferson County, 3 mi SSW of Valley Falls
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.300, -95.483

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373201, 5373202, 5373203.